CBSN

Does The Cure Give You A Pain?

image
AP
If you suffer from chronic headaches, you might be surprised to learn that some common over-the-counter pain relievers may do more harm than good if they are overused, says Dr. Christine Lay, a neurologist with the Headache Institute at Roosevelt Hospital in New York.

About 40 to 50 million Americans suffer from headaches. Chronic headaches affect an estimated 4 to 5 percent of Americans, including as many as 10 percent of women over 30.

Chronic daily headaches are characterized by headaches 15 times a month or more than that. And for some, these headaches may be caused by overuse of common over-the-counter medications like Advil (ibuprofen), Tylenol (acetaminophen) or Excedrin (aspirin, Tylenol and caffeine).

Constantly taking these medications can start a vicious cycle where you get a headache, take the medication, get another headache and take more medication. You can get to the point where you're on these pain medications every single day and they're not doing anything to help your headache. They can actually start to be the cause of the headache, called a "rebound headache," says Dr. Lay.

Although there is no hard scientific evidence to support the theory, researchers think the body's natural pain-fighting mechanisms are involved. If you take a lot of pain medications, you can stall your body's own natural pain-fighting mechanisms, and, therefore, your body can't fight pain properly any more.

Stress and tension are probably the most common causes of headaches. But there are some signals to look for if you think that you might be somebody who actually suffers from rebound headaches.

  • Taking more medication and headaches continuing to get worse
  • Medications become increasingly less effective
  • Headaches that are worse hours after taking the medicine
  • Taking more medication and getting less relief
Dr. Lay says people who are headache prone often have a specific make-up that can make their brain and their nervous system more sensitive and reactive to stimuli that can produce headaches. So if you have frequent headaches, and if you start to use over-the-counter or any other pain killers too frequently, you may be prone to rebound headaches from the medication.

Generally speaking, when the overused medication is stopped, the headache goes away. But the degree of pain and the time frame varies from patient to patient. In many cases, another pain medication is prescribed while the over-used medicine is stopped.

There are also medications that can help readjust the brain's pain mechanism. Sometimes, botox is used as well. When the overused medicine is stopped, the change for the better can be dramatic in two or three days. But, for some, it takes longer to improve, and the headaches may worsen during the interim.

Dr. Lay says it's important to keep track of the effects of the medications used to replace the originals to make sure the problem does not reoccur.

The best advice for people with chronic headaches is to seek help from a doctor, says Dr. Lay. The frequency of the headaches should be the guideline. If you get headaches two or more times a week or headaches are increasing in frequency, see a doctor. Rebound headaches are usually a problem for someone whose family has a history of headaches.

The bottom line is over-the-counter medicines are safe and effective for a variety of aches and pains. But headache pain is different from other types of pain. It's not the drug, but overusing the drug for headaches that's the problem.

Though most labels for these types of over-the-counter medications say "take one every six hours," they do not put a limit on the number of days. The limit should probably be two days a week for headaches, says Dr. Lay.